So I finally had my baby she is a very healthy baby girl. However I am a month postpartum and I am feeling absolutely terrible. I am feeling very unsteady/off balance even sitting as well as standing and walking. I have already had one vertigo episode since the birth. I just started taking nortriptyline 3 weeks ago, started at 10 mg per night before bed and upped it about 5 nights ago and thats when I actually started to feel more dizzy and even had a vertigo spell. I also developed this new issue during my 3rd trimester before I took the nortriptyline that when I stand up my heartrate will go from the 90s to over 120…typically 130 to 140 when walking around and I have seen it even go up to 170. So it sounds like I have POTS (Need more testing done but so far everything has come out normal except slight anemia which I am taking iron tablets for). As a result of all my symptoms I have developed some pretty uncomfortable anxiety. I tried taking Buspar, Lexapro, and Zoloft for it and all of them except the Buspar made me feel very nauseous. I couldn’t hang in there cause it was so bad I had no appetite and the nausea was unrelenting. I also tried xanax when i was in my last trimester cause my anxiety was so bad and that actually GAVE me a vertigo spell where i couldn’t sit up for a few hours cause the room would spin as soon as I would try to sit up. So I couldn’t walk or anything.
SO…needless to say, I have a newborn I can hardly take care of (my mom helps me the majority of the time to take care of her) and I can hardly take care of myself AND meds just don’t seem to work for me AT ALL.
So needless to say, I am at my wits end.
I don’t know what is really wrong with me. Why does every drug seem to either make me dizzier or nauseous.
HELP! I just want my life back so I can take care of my daughter
First of all a huge congratulations on the arrival of your daughter.
Reading your story, it could be me. I started to get the racing heart in the last few months of pregnancy (170 in my sleep occasionally as well as on standing) and have since been diagnosed with Pots. Also have the delights of Mav which when you put them both together with no sleep and little ones depending on you its a nightmare isn’t it! The pots alone is terrifying as palpitations can be really scary and so is vertigo!
My advice (if you’re in the uk) is to get in touch with the autonomic unit at queens square in London. They are fab! They will do all the tests and be able to offer meds to help. You might find as I have done that if one drug helps the Mav it will hinder the pots and vice versa. Very frustrating.
In my case, trying very low doses is the best way. I am on a very low dose of propranolol for the tachycardia (10mg X 3 a day-this is a godsend) and have had slight relief from the Mav using anticonvulsant meds as these don’t affect the pots! (Triptans caused my heart to race, higher doses of beta blockers caused my blood pressure to be too low!)
I’m just about to try topomax as gabapentin made me gain weight which I hated (especially as I’m still trying to lose my baby weight! My son is 7 and my daughter 4 lol!) Having gone through years of this I will happily try and give u as much advice as I can.
My pots is caused by being hypermobile and finding out the cause can often help with finding the correct meds too!
Just hang in there!
Having little ones depending on us when we feel so bad is so stressful and upsetting as it should be a time of happiness instead of worry. It can be done if you get the right meds and help though!
I am also lucky to have a very supportive family and accepting help is so important. I often feel guilty about how much I rely on my mum and dad but they admit to me that it’s been a wonderful opportunity for them to get to spend quality time with their grandchildren so every cloud sometimes has a silver lining!
I really do understand how you feel and there’s not many of us out there so please feel free to contact me if you need any help.
Fingers crossed you start to feel better soon as changing hormone levels don’t help symptoms and when they begin to settle you should see some improvements anyway!
Take care, Jo X
Any of you all notice an increase in POTS symptoms upon successful treatment of your VM/MAV? I always thought I was hyper sensitive to MAV meds but recently tried CPRG therapy and had the same reactions (palpitations, shortness of breathe, tachycardia, etc.) upon standing, walking, etc. which increases for several days and then ramps back down.
Not looking forward to the ramping up again as I seem to cycle with this every 3-7 days upon treatment of my MAV. Sound familiar?
Any suggestions on how best to cope with this, treat it, etc.? So frustrating to always see benefit from my MAV treatments but find them intolerable due to provoking possibly POTS (undiagnosed) or some other underlying primary or secondary disorder. Still searching for the root and best combo…
Has anyone found any treatments for MAV that do not negatively impact POTs? I am in a bit of despair on where to go. Currently on timolol and my BPM is rather low, as well, but spikes dramatically upon standing.
No, my POTS is not severe but nonetheless, I have not found any combination that helps both or is neutral on one but positive on the other in the context of both physical and mental symptoms. My autonomic specialist at Stanford suggested Topamax since it has been shown to help POTS and MAV. It did indeed improve both in ways but the mental side effects of Topamax were again too difficult for me and I believe I did experience a little more shortness of breath upon standing though it did even out general POTS symptoms. I am extremely sensitive to medicines so my cocktail at the time was micro-dosed topamax at somewhere around 18mgs, effexor XR brand name 12.5mgs, and .5mg clonazepam. I eventually dropped the topamax after 6-9 months. The effexor has stablized my POTS swings on changes in standing but has also induced a very very minor chronic shortness of breath. I also tried Metoprolol with the hopes of helping both but induced horrible headaches for me and increased vertigo.